Kentucky, 2003Damaging Wind in Kentucky, November 18, 2003
November 18, 2003 · NWS LMK · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Nov 18, 3:10 PM EST, 50 minutes earlier.
Area forecast discussion, Nov 18, 3:10 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EST TUE NOV 18 2003
.SHORT TERM (TNGT THROUGH FRIDAY)...
WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS NOW SPREADING ACROSS THE
REMAINDER OF CENTRAL KENTUCKY. LINEAR LINE SEGMENT APPARENT MOVING
THROUGH CTRL KY ATTM AND XTRM SRN IN...IN A SOMEWHAT WEAKER STATE.
SOME EMBEDDED WIND GUSTS INTO SVR CRITERIA STILL APPEAR POSSIBLE
MAINLY OVER THE SOUTHERN PORTION CTRL KY. WATCHING FOR ANY BOWING
SEGMENTS THAT CAN TRANSLATE DOWN THE WINDS FROM THE LLJ WHICH ARE
AROUND 70KTS. SFC BASED LIS ONLY AROUND 0 LIMITED TO SRN KY FOR
MUCH OF TDY. ALSO STARTING TO GET A LITTLE BACKING IN THE WIND FIELD
JUST OFF THE SFC. SVR THREAT WILL STILL BE WITH US THIS EVNG BUT
MAINLY OVR SRN KY ONCE AGAIN WHEN FROPA OCCURS LATER THIS EVNG.
MAIN BATCH SHOULD TRANSLATE OUT OF OUR FA SHORTLY AFTER DARK. SECOND
BATCH IN CONJUNCTION WITH COLD FRONT AND UPPER LO CENTER...NOW
FIRING UP OVER SRN MO/AR LOOKS TO BRUSH SRN KY BUT FOR THE MOST PART
WILL STAY TO THE SOUTH OF KY OVERNGT. THEREFORE RAIN SHOULD BE OVER
ACROSS NRN KY AND SRN IN BY ABOUT 00Z WITH PRECIP CONTINUING OVER
THE FAR SOUTH AND ERN PORTION OVERNIGHT. ETA AND GFS BOTH AGREE ON
SFC WAVE TRANSLATING ACROSS MID TN INTO THE MID APPS WEDNESDAY
MRNG...KEEPING LIKELY POPS OVER SRN AND ERN PORTION OF CTRL KY.
ON WEDNESDAY CLOUDS WILL HANG THROUGH MUCH OF THE DAY. ETA IS MUCH
MORE OPTIMISTIC WITH SHARP CLEARING LINE MOVING THROUGH ABOUT
MIDDAY. PLAN TO GO A LITTLE SLOWER THAN THAT WITH SOME CLEARING WEST
DURING THE AFTN BUT HOLDING OFF ON ANY CLEARING EAST UNTIL EVNG.
UPPER MOVES TO MID ATLC COAST BY FRIDAY WITH MOISTURE SPINNING OFF
THE BACKSIDE AND INTO ERN KY/SRN OH/WV VCNTY. WITH MODEST DOWNSLOPE
EFFECT HERE DO NOT BELIEVE THIS WILL AFFECT OUR CLOUD FCST AND WILL
CONTINUE MOSTLY SUNNY FCST THURSDAY AND FRIDAY AS SFC RIDGING WORKS
ACROSS OH VLY. WINDS SHIFT MORE TO SWLY ON THURSDAY AND FRI BEHIND
THE RIDGE.
.EXTENDED (FRIDAY NIGHT THROUGH TUESDAY)...
EXTENDED MODELS HAVE A TOUGH TIME IN THE EXTENDED PERIOD WITH LARGE
SPREADS IN THE MODEL OUTPUT. BASICALLY THIS WILL RESULT IN A LOW
CONFIDENCE FORECAST AT BEST. OVERALL SYNOPTIC PATTERN SHOWS A
DEVELOPING WEATHER SYSTEM OVER THE INTER-MOUNTAIN WEST BY SUNDAY AS
LARGE GYRE DEVELOPS AT THE H5 LEVEL. MODEL DIFFERENCES ARE QUITE
LARGE AT THIS TIME WITH SOME OF THE MODELS PUSHING THE SYSTEM TO THE
EAST WHILE THE OTHERS HOLD BACK THE SYSTEM. USING A COMPROMISE...IT
APPEARS THAT ANOTHER FRONTAL BOUNDARY WILL SWING THROUGH THE REGION
LATE SUNDAY NIGHT AND EARLY MONDAY MORNING. MUCH COLDER AIR WILL
FILTER INTO THE REGION MONDAY EVENING. WEAK HIGH PRESSURE THEN
BUILDS IN FOR TUESDAY AND THEN ANOTHER WEAK FRONTAL BOUNDARY IS
EXPECTED TO PASS THROUGH LATE WEDNESDAY. PREVIOUS EXTENDED FORECAST
WAS IN GOOD SHAPE AND ONLY SOME MINOR CHANGES WERE MADE TO THE
GRIDS. AS FAR AS TEMPERATURES...USED A BLEND OF HPC GUIDANCE ALONG
WITH THE 00Z GFS ENSEMBLES.
.LMK...NONE.
JB/MJ
Hazardous weather outlook, Nov 18, 12:00 PM EST, 4 hours before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-190915-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1200 PM EST TUE NOV 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KENTUCKY AND
SOUTH CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A COLD FRONT EXTENDS ALONG THE MISSISSIPPI VALLEY AT MIDDAY...WITH
GENEROUS MOISTURE AND STRONG WINDS ALOFT WORKING OUT AHEAD OF THE
FRONT AND INTO THE OHIO VALLEY. THE COLD FRONT WILL SLOWLY ADVANCE
EAST THIS AFTERNOON AND TONIGHT. WIDESPREAD RAIN AND A FEW
THUNDERSTORMS WILL SPREAD ACROSS THE REMAINDER OF CENTRAL KENTUCKY
AND SOUTHERN INDIANA BY MID AFTERNOON. ANY THUNDERSTORMS THAT
DEVELOP MAY BECOME STRONG.
THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS SOUTHERN KENTUCKY
THIS AFTERNOON AND EVENING...WHERE A FEW STORMS COULD CONTAIN WIND
GUSTS TO SEVERE LEVELS OF 60 MPH OR HIGHER. RAINFALL OF 1 TO 2
INCHES IS EXPECTED THROUGH TONIGHT WITH A THREAT OF LOCALIZED
FLOODING. LOCAL AREAS COULD RECEIVE UP TO 3 INCHES OF RAIN...MAINLY
OVER SOUTHERN KENTUCKY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE COLD FRONT WILL SWEEP EAST OF KENTUCKY ON WEDNESDAY BRINGING AN
END TO THE WIDESPREAD RAINS. BY MIDDAY WEDNESDAY MOST RAIN SHOULD BE
OUT OF THE OUTLOOK AREA. CLEARING SKIES WILL FOLLOW SOON THEREAFTER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING FOR ANY
REPORTS OF FLOODING OR SEVERE WEATHER.
JB
Thunderstorm Wind, Marion
- When
- November 18, 4:00 PM EST
- Where
- Marion County, 1 mi N of Lebanon
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.583, -85.250
The sides of a large industrial storage building were blown in. A barn was blown down on Radio Station Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Oklahoma, November 18, 2003$20 million · 2.75 in hail · 15 events
- Tornadoes and Flash Flood in Mississippi, November 18, 20032 injured · $754,000 · F1 · 34 events
- Rip Current in Florida, November 18, 20031 death · 1 event
- Hail in Missouri, November 18, 2003$6.0 million · 2.75 in hail · 1 event
- Tornado in Louisiana, November 18, 2003$250,000 · F1 · 1 event
- Tornado in Alabama, November 18, 20032 injured · $100,000 · F1 · 1 event
- Damaging Winds in Alabama, November 18, 2003$360,000 · 80 kt wind · 14 events
- High Wind and Strong Wind in Washington, November 18 to 19, 2003$350,000 · 54 kt wind · 3 events
- Tornado in Alabama, November 18, 2003$105,000 · F1 · 1 event
- Tornado in Louisiana, November 18, 2003$100,000 · F1 · 1 event
- Flash Flood in Arkansas, November 18, 2003$300,000 · 1 event
- Damaging Winds in Louisiana, November 18, 2003$194,000 · 87 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332378.